Restoril is a prescription sleep aid that’s used in the short-term therapeutic treatment of insomnia. It’s in a group of drugs called benzodiazepines, which can be helpful in treating a variety of issues but may also cause chemical dependence and withdrawal symptoms. Restoril is also in a broader drug category called central nervous system depressants, which are known to be potentially dangerous during withdrawal. Is Restoril withdrawal dangerous, and how likely are you to experience uncomfortable symptoms? Learn more about the symptoms and treatment of Restoril withdrawal.
Will You Experience Restoril Withdrawal Symptoms?
Restoril is used in people with short-term insomnia and may not be useful for people that have chronic sleep issues that need long-term solutions. That’s because the U.S. Food and Drug Administration only recommends that Restoril be taken for 7 to 10 days. After that, Restoril may be less effective as your body starts to adapt to it, and you start to become tolerant. Tolerance is a sign of chemical dependence.
Chemical dependence, also called physical dependence, refers to your body’s adaptation to the drug’s effects on your brain and nervous system. Restoril is a benzodiazepine that works to increase the efficacy of a chemical in your brain called gamma-aminobutyric acid (GABA). This chemical is tied to rest, relaxation, and sleep. As your body adapts to the drug, it will try to achieve chemical balance around the presence of Restoril in your system. This can make you more tolerant of the drug, and your insomnia may start to return. But it also makes withdrawal more likely.
The FDA also warns that people that take a dose higher than 15 mg should not quit the medication suddenly. Abrupt cessation also increases your risk of experiencing more intense withdrawal symptoms. If you take a 15 mg dose or higher, or if you take the drug longer than 10 days, don’t quit cold turkey without speaking to a doctor. Your doctor can help you taper off the drug gradually to help you avoid some of the uncomfortable or dangerous symptoms of Restoril withdrawal.
Besides tolerance, other signs that you might go through withdrawal symptoms if you quit include:
- Using Restoril recreationally
- Mixing the drug with other substances
- The inability to cut back or quit
- Cravings to use the drug
- Uncomfortable symptoms when you miss a dose
- The return of insomnia when you cut back
- Jitters, tremors, agitation, or anxiety
What Are the Restoril Withdrawal Symptoms?
As a benzodiazepine, Restoril works by slowing down the activity in your central nervous system. When your brain gets used to the drug, it will alter its own natural chemistry around the Restoril. When you stop taking the drug, you won’t have the depressing effects on your nervous system, and your brain won’t be used to providing its own. This sudden chemical imbalance is temporary, but it will take time for your brain and body to return to normal. In the meantime, you may feel the effects of uncomfortable overstimulation.
As your central nervous system becomes overstimulated, the first thing you may experience is rebounding symptoms. Rebounding refers to the return of the symptoms that Restoril was intended to treat. It’s common for you to experience insomnia for the next few nights after you quit taking a sleep aid, especially if you become dependent on it. You may also feel restless, jittery, and anxious. You may also experience racing thoughts, which is common among people with anxiety and insomnia. Other symptoms include:
- Mood swings
- Restoril cravings
Depressants are known to be dangerous because they can cause symptoms like seizures. Seizures can be severe, causing you to pass out and go through convulsions that can lead to serious injuries.
When Will Symptoms Show Up?
It’s not recommended to quit abruptly without tapering or speaking to a doctor. If you do, you may start to experience some uncomfortable withdrawal symptoms fairly quickly. Restoril is a short-acting benzodiazepine. It wears off in just a few hours, and it has an elimination half-life between five and 24 hours. After your last dose, you may stop feeling the benefits after a few hours, and you may experience some rebound insomnia on your second night. If you have more severe dependence and withdrawal, you may start to experience uncomfortable symptoms by the second day after you quit.
How Long Does Withdrawal Last?
After your symptoms begin, they may grow in intensity over the next few days until they reach their peak. It’s likely that you’ll reach peak symptoms at some point during the first week, and your symptoms will start to fade after that. There are several variables that can influence the length of time you experience withdrawal, including your history with the drug and the size of your typical dose. However, most of your symptoms may be gone by the second week. Issues like anxiety and insomnia may linger, and they could last for long periods and may need to be addressed in treatment.
Is Restoril Withdrawal Dangerous?
Since Restoril is a benzodiazepine and a central nervous system depressant, it belongs to one of the most dangerous categories of drugs during withdrawal. Depressants cause your brain and body to adapt to a slowed pace. To achieve chemical balance, your brain will try to counteract the effects of the drug with its own excitatory chemicals, and it may produce fewer of its own relaxing chemicals. If you stop taking a benzodiazepine like Restoril suddenly, your brain and nervous system will miss the depressing effect of the drug and become overstimulated. This is what causes common issues like anxiety, jitters, and insomnia.
However, overstimulation can lead to more severe issues like tremors, seizures, panic, and even hallucinations. The seizures you might experience during withdrawal from a depressant drug are similar to the seizures caused by issues like epilepsy. These seizures used to be called Grand Mal seizures, but they’re now called tonic-clonic seizures because of the two phases they cause. During the tonic phase, a person will pass out, and severe muscle tension will cause them to go rigid. Then the clonic phase involves muscle spasms that cause limbs to cling to the body and then shoot out rapidly, causing convulsions. Seizures can cause serious injuries that can be fatal, especially if you go through one by yourself.
Depressants can also cause a condition called delirium tremens during withdrawal. Delirium tremens is less common in benzodiazepine withdrawal than it is with alcohol, but it may happen if you quit using the drug suddenly after a period of severe chemical dependence. Delirium tremens is characterized by sweating, fever, panic, severe confusions, shallow breathing, restlessness, irritability, tremors, and heart palpitations. In some cases, it can cause chest pains, heart failure, and stroke.
How is Restoril Withdrawal Treated?
Before you stop taking Restoril, it’s important to speak to a doctor. Since the drug is a depressant and a benzodiazepine, it’s important to seek help when you want to cut back or stop taking it. If you’ve only been using the drug in moderate doses for a week or so, your doctor can help you taper off of the drug or switch medication in a way that’s safe and avoids uncomfortable withdrawal. If you or your doctor believe that you have a severe dependence on Restoril, you may need a higher level of care in addiction treatment.
Medical detox is a high level of care that’s characterized by 24-hour medical care. The care you receive may involve medications that are prescribed to help treat or avoid potentially serious complications of withdrawal. Detox can also address other medical issues that may be complicated by withdrawal. While you’re in detox, both medical and psychological issues may be addressed. Detox programs usually have clinicians on staff that can help you address some of the deeper issues that can come with a substance use problem, like trauma, anxiety, and other mental health issues.
What Happens After Detox?
If you have a severe substance use disorder or addiction, detox may be an important part of treatment, but it’s not enough to facilitate long-term sobriety. Depending on your needs and the severity of your substance use disorder, you may need additional treatment in other levels of care in addiction treatment. If you still have significant medical or psychological needs that would make independence risky to your health or sobriety, you may need inpatient treatment.
As you progress, you can take on more independence and move to an outpatient program. Intensive outpatient treatment involves nine or more hours of treatment services each week, and partial hospitalization involves more than 20 hours of services each week. As you progress, you may move on to outpatient treatment with fewer than nine hours of treatment each week.
Through each level of care, you may go through treatments and therapy that are designed to address physical, psychological, and social needs that may be associated with addiction. The National Institute on Drug Abuse states that addiction treatment needs to be personalized and multidisciplinary for it to be effective.